TitleProbabilistic Analysis of Onion Routing in a Black-box Model [Extended Abstract]
Publication TypeConference Proceedings
Year of Publication2007
AuthorsFeigenbaum, J., A. Johnson, and P. Syverson
Conference NameWPES'07: Proceedings of the 2007 ACM Workshop on Privacy in Electronic Society
Pagination1-10
PublisherACM Press
Abstract

We perform a probabilistic analysis of onion routing. The analysis is presented in a black-box model of anonymous communication that abstracts the essential properties of onion routing in the presence of an active adversary that controls a portion of the network and knows all a priori distributions on user choices of destination. Our results quantify how much the adversary can gain in identifying users by exploiting knowledge of their probabilistic behavior. In particular, we show that a user u's anonymity is worst either when the other users always choose the destination u is least likely to visit or when the other users always choose the destination u chooses. This worst-case anonymity with an adversary that controls a fraction b of the routers is comparable to the bestcase anonymity against an adversary that controls a fraction sqrt(b).

Full Text

Feigenbaum etal2007.pdf

NRL Publication Release Number

07-1226-0609